Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The number of solutions to linear Diophantine equations and multivariate splines

Authors: Wolfgang Dahmen and Charles A. Micchelli
Journal: Trans. Amer. Math. Soc. 308 (1988), 509-532
MSC: Primary 11D04; Secondary 41A15
MathSciNet review: 951619
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study how the number of nonnegative integer solutions of $s$ integer linear equations in $n \geqslant s$ unknowns varies as a function of the inhomogeneous terms. Aside from deriving various recurrence relations for this function, we establish some of its detailed structural properties. In particular, we show that on certain subsets of lattice points it is a polynomial. The univariate case ($s = 1$) yields E. T. Bell’s description of Sylvester’s denumerants. Our approach to this problem relies upon the use of polyhedral splines. As an example of this method we obtain results of R. Stanley on the problem of counting the number of magic squares.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11D04, 41A15

Retrieve articles in all journals with MSC: 11D04, 41A15

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society